Thunderstorm Wind, Newton
- When
- July 2, 5:55 PM CST
- Where
- Newton County, Neosho
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.867, -94.367
Severe thunderstorm wind gusts downed a few trees.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 2, 2:25 PM CST, 3 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 PM CDT FRI JUL 2 2004 .DISCUSSION... BANDS OF THUNDERSTORMS SPIRALING AROUND THE UPPER LOW OVER EASTERN KS. ONE SUCH BAND IS MOVING NORTHEAST OF THE CWA...WHILE ADDTIONAL THUNDERSTORMS HAVE DEVELOPED SOUTH OF THE LOW OVER SE KS. COMPLEX OF STORMS THAT MOVED THROUGH SW MO/NW AR/NE OK HAS HELPED STABILIZE MUCH OF THE REGION THROUGH MID AFTERNOON...BUT CLEAR SLOT MOVING INTO THE WESTERN CWA SHOULD DESTABILIZE SE KS WESTERN MO LATE THIS AFTERNOON. ALTHOUGH THE ACTIVITY WILL LIKELY DIE OFF/DIE DOWN THIS EVENING...STRENGTHENING LOW LEVEL FLOW AND COOLING MIDLEVELS SHOULD ALLOW ADDTIONAL STORMS TO REDEVELOP LATE TONIGHT. SKINNY CAPE OF AROUND 1500 J/KG MAY ALLOW AN ISOLATED SEVERE STORM TO DEVELOP...BUT GIVEN PRECIPITABLE WATER VALUES OF 1.7-1.8...HEAVY RAIN AND POSSIBLE FLOODING IS THE MAIN CONCERN. TOYED WITH THE IDEA OF A FLOOD WATCH...BUT LIKE THE LAST COUPLE OF DAYS...MAY BE HARD TO PLACE WHERE THE HEAVIEST RAIN WILL DEVELOP. WILL MENTION LOCALLY HEAVY RAINFALL IN THE ZONE FCST (ALREADY IN THE HWO). WESTERN COUNTIES HAVE RECEIVED THE HEAVIEST AND MOST RECENT WIDESPREAD RAIN...AND WILL BRIEF THE EVENING SHIFT ABOUT MONITORING RAINFALL TRENDS. UPPER LOW WILL CONTINUE TO MOVE EAST ACROSS THE AREA SATURDAY...AND WOULD EXPECT RAIN THREAT TO GRADUALLY EASE FROM WEST TO EAST DURING THE DAY. WEAK SHORTWAVE RIDGE WILL BUILD INTO THE AREA SAT NIGHT AND SUNDAY...BUT ANOTHER IN A SERIES OF SHORTWAVES MAY BEGIN TO AFFECT THE AREA SUN EVENING/SUN NIGHT. HAVE RAISED RAIN CHANCES A BIT SUNDAY NIGHT. THE SHORTWAVE CONGA LINE CONTINUES INTO EARLY NEXT WEEK AND CANT RULE OUT RAIN CHANCES THOROUGH MIDWEEK. ECMWF AND GFS IN REASONABLE AGREEMENT THROUGH 00Z WED BY MOVING MIDLEVEL CLOSED UPPER LOW THROUGH THE NORTHERN PLAINS/UPPER MIDWEST WITH SMALLER SCALE SHORTWAVES MOVING W-E THROUGH THE CENTRAL PLAINS. IN GENERAL...RAIN CHANCES WILL SHIFT NORTHWARD FOR LATE MON/EARLY TUE AS WARM FRONT LIFTS NORTH OF THE AREA...BUT AS SFC LOW MOVES THROUGH THE CORN BELT TUE...FRONT SHOULD MOVES BACK INTO THE AREA. ALL-IN-ALL...SHOULD SEE RELATIVELY ACTIVE WEATHER PATTERN THROUGH WED. && .AVIATION... GENERALLY SEEING VFR AND SCATTERED AREAS OF MVFR CEILINGS OVER THE AREA THIS AFTERNOON. BANDS OF THUNDERSTORMS SPIRALING AROUND AN UPPER LOW OVER EASTERN KANSAS WILL CONTINUE TO AFFECT THE AREA THROUGH MOST OF SATURDAY. BELIEVE WE WILL SEE SOME THUNDERSTORMS REDEVELOP OVER SOUTHEAST KS AND SOUTHWEST MO AS CONDITIONS DESTABILIZE LATE THIS AFTERNOON. ANOTHER MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA LATE TONIGHT AS LOW LEVEL WINDS STRENGTHEN AHEAD OF A COLD FRONT MOVING SLOWLY EAST INTO SOUTHERN MO. WOULD EXPECT CEILINGS TO LOWER TO MVFR/AREAS OF IFR AFTER MIDNIGHT WITH THE MORE ORGANIZED CONVECTION. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE KS...NONE DSA/WFO SGF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 109 PM CDT FRI JUL 2 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 109 PM CDT FRI JUL 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED SEVERE STORMS WITH DAMAGING WINDS...LOCALIZED EXTREMELY HEAVY RAINFALL...AND FREQUENT LIGHTNING. AREAS AFFECTED AND TIMING: ISOLATED SEVERE STORMS WITH DAMAGING WINDS WILL BE POSSIBLE OVER CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON...MAINLY EAST OF A LINE FROM VERSAILLES TO WEST PLAINS. ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND TONIGHT OVER THE OUTLOOK AREA WITH HEAVY RAINFALL THE MAIN THREAT. DISCUSSION: A LINE OF SCATTERED STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL AFFECT AREAS OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI TODAY. THESE STORMS DEVELOPED ALONG AN OUTFLOW BOUNDARY AND HAVE INTENSIFIED OVER CENTRAL AND SOUTH CENTRAL MISSOURI IN MODERATELY UNSTABLE AIR. A SLOW MOVING STORM CENTER OVER EASTERN KANSAS WILL CONTINUE TO INCH SLOWLY EASTWARD INTO MISSOURI LATE TONIGHT AND SATURDAY. WITH A VERY MOIST AIR MASS IN PLACE...ADDITIONAL STORMS WILL DEVELOP OVER THE REGION THIS AFTERNOON. THE COVERAGE AND INTENSITY OF ANY ADDITIONAL STORMS WILL BE DEPENDANT ON HOW MUCH SURFACE HEATING CAN OCCUR. AT THIS TIME...IT LOOKS AS THOUGH THE ATMOSPHERE WILL REMAIN RELATIVELY STABLE IN THE WAKE OF THIS MORNINGS THUNDERSTORM COMPLEX...WHICH WILL LIMIT SEVERE STORM DEVELOPMENT FOR MUCH OF THE AFTERNOON. HOWEVER...SOME CLEARING AND RESULTANT INSTABILITY MAY WORK ITS WAY INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI LATE THIS AFTERNOON AND EARLY THIS EVENING WHICH WILL RESULT IN A MARGINAL RISK FOR SEVERE STORM DEVELOPMENT AFTER 4 PM. AS WITH PREVIOUS DAYS...ANY STORMS THAT DO DEVELOP WILL HAVE THE POTENTIAL FOR LOCALIZED VERY HEAVY RAINFALL AND FLOODING. FINALLY LATE TONIGHT...STRENGTHENING LOW LEVEL WINDS MAY CAUSE ANOTHER AREA OF STORMS TO DEVELOP OVER REGION PRODUCING LOCALLY HEAVY RAIN AND ISOLATED STRONG THUNDERSTORM WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE SLOW MOVING STORM SYSTEM NOW OVER EASTERN KANSAS WILL MOVE WEST TO EAST THROUGH THE OUTLOOK AREA LATE TONIGHT AND SATURDAY. ADDITIONAL HEAVY RAIN PRODUCING THUNDERSTORMS WILL BE POSSIBLE...MAINLY THROUGH EARLY AFTERNOON. A SERIES OF WEAK DISTURBANCES WILL PRODUCE PERIODS OF SCATTERED THUNDERSTORMS FROM LATE SUNDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL MISSOURI THIS AFTERNOON. DSA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
147 PM CDT FRI JUL 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0141 PM TSTM WND DMG 1 N HOCOMO 36.63N 92.00W
07/02/2004 HOWELL MO LAW ENFORCEMENT
FUNNEL CLOUD REPORTED IN AREA
LDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT FRI JUL 02 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 2 N JOPLIN 37.11N 94.52W
07/02/2004 JASPER MO LAW ENFORCEMENT
DEPUTY REPORTED TORNADO ON GROUND AT HWY 43 AND BASELINE
ROAD
FEHThe Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 23:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
Severe thunderstorm wind gusts downed a few trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413416.